Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 292, NWS Dodge City, KS

July 19, 2018Lane County, Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 19, 2018, 5:53 PM CDT for Lane County, Ness County, Kansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 5:53 PM CDT (22:53 UTC)
Expired
Jul 19, 2018, 6:09 PM CDT
In force
16 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lane County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
2006 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

497 
WUUS53 KDDC 192253
SVRDDC
KSC101-135-192345-
/O.NEW.KDDC.SV.W.0292.180719T2253Z-180719T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
553 PM CDT THU JUL 19 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Western Ness County in west central Kansas...
  Eastern Lane County in west central Kansas...

* Until 645 PM CDT.

* At 552 PM CDT, a severe thunderstorm was located 4 miles southeast
  of Pendennis, moving southeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Ness City, Alamota, Beeler and Pendennis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3865 10042 3867 10027 3850 9975 3828 10028
TIME...MOT...LOC 2252Z 304DEG 25KT 3859 10028 

HAIL...1.00IN
WIND...<50MPH
 
$$

RBURG
1 follow-up statement
782 
WWUS53 KDDC 192309
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
609 PM CDT THU JUL 19 2018

KSC101-135-192319-
/O.CAN.KDDC.SV.W.0292.000000T0000Z-180719T2345Z/
Ness KS-Lane KS-
609 PM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN NESS AND EASTERN LANE
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3865 10042 3867 10027 3850 9975 3828 10028
TIME...MOT...LOC 2307Z 304DEG 25KT 3852 10016 

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:49 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 19, 1:49 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
149 PM CDT Thu Jul 19 2018

...Updated Long Term...

.SHORT TERM...(This evening through Friday)
Issued at 1231 PM CDT Thu Jul 19 2018

Scattered storms and heat will continue to be the main forecast
points in the short term. A surface low located in southeast
Colorado along with a weak frontal boundary in southwest Kansas
will be the focus for the potential development of storms late
this afternoon into tonight. HRRR and RAP have been fairly
consistent showing isolated to widely scattered storms developing
after 4pm and moving east to southeast through the forecast area
before dying off shortly after sunset. Main risk with these storms
will be strong downburst winds given the environment of around
100 degree highs and dewpoints in the mid to upper 60s. CAPE
values are forecast to be ~3000 J/kg ahead of the thunderstorm
development. It looks like better potential for storm development
tonight given the lack of widespread morning convection...however
a few isolated thunderstorms from Syracuse to Garden City that
developed this morning may provide a more stable airmass for
thunderstorm development to overcome.

Friday could bring with it similar conditions with more heat
through the forecast area as highs in the lower 100s with heat
index values around 105 for the counties along the Oklahoma border
looking like a good bet. The surface low in eastern Colorado will
continue to have a weak frontal boundary in southwest Kansas and
with northwest flow another 500-700 mb shortwave will move in late
afternoon. Depending on where the boundary sets up more isolated
to widely scattered late afternoon storms could develop. A lot
will depend on if the CAP can be broken ahead of the boundary so
the chance nothing develops is also in the cards.

.LONG TERM...(Friday night through Thursday)
Issued at 140 PM CDT Thu Jul 19 2018

More chances of spotty storms will continue in the long term as
the upper level pattern will continue to stay mainly in northwest
flow between an upper level low in the southeast and a ridge in
the desert southwest.

A 500-700 mb shortwave is forecast to come into western Kansas
Saturday afternoon into Saturday night and combining with upslope
flow we could once again see isolated to widely scattered
thunderstorms develop.

Sunday with the ridge moving a little more eastward at this point
this should keep us dry through most of the day.

Monday the long term models have the hints of a MCS developing in
eastern Colorado with a shortwave propagating along the ridge and
moving into western Kansas in the overnight.

Tuesday through Thursday continue with the upper level flow in a
northwest pattern with periodic shortwaves rotating around the
ridge in the Rockies providing more chances of isolated to widely
scattered storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1158 AM CDT Thu Jul 19 2018

VFR conditions and overall light winds through the time period.
Main concern will be isolated thunderstorms potentially developing
in southwest Kansas after 21Z and moving eastward through 03Z.
This could provide VCTS conditions for GCK, LBL, and DDC. Storms
should be isolated to widely scattered in nature however should
any of these storms go over the airports brief strong thunderstorm
produced winds of up to 50 kts will be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 102  68 101  70 /  20  20   0  20
GCK 103  68 102  69 /  20  20  10  20
EHA 101  70 104  70 /  20  20  20  20
LBL 103  71 106  70 /  20  20  20  20
HYS  98  70  96  67 /  10  10   0  10
P28 101  73 102  72 /  20  20   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ066-080-081-
088>090.

Heat Advisory from 1 PM to 7 PM CDT Friday for KSZ088>090.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Jul 19, 3:34 AM CDT, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
334 AM CDT Thu Jul 19 2018

KSZ030-031-043>046-061>066-074>081-084>090-200845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
334 AM CDT Thu Jul 19 2018 /234 AM MDT Thu Jul 19 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A heat advisory is in effect this afternoon across portions of
south central Kansas. See the latest Urgent weather message for
more information.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

A chance of storms will be possible Friday and again early next
week. As of now, these storms do not look to be severe.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Excessive heat: Significant risk

* Saturday
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 19, 3:02 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
302 PM CDT THU JUL 19 2018

KSZ074-084-192100-
Stanton KS-Morton KS-
302 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHERN STANTON AND
NORTHWESTERN STEVENS COUNTIES UNTIL 400 PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of The Saunders Elevator. Another strong
thunderstorm was located 7 miles north of Elkhart. Both storms were
moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Elkhart, Rolla, Richfield and Wilburton.

LAT...LON 3720 10204 3745 10200 3749 10155 3699 10157
      3699 10204
TIME...MOT...LOC 2000Z 279DEG 12KT 3739 10195

RBURG
Special weather statement, Jul 19, 3:59 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
359 PM CDT THU JUL 19 2018

KSZ084-085-192145-
Stevens KS-Morton KS-
359 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORTON AND SOUTHWESTERN
STEVENS COUNTIES UNTIL 445 PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles east of Elkhart, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Elkhart and Wilburton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3699 10200 3702 10203 3712 10171 3701 10132
      3700 10135
TIME...MOT...LOC 2058Z 285DEG 16KT 3701 10183

RBURG
Local storm report, Jul 19, 4:17 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
417 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     ELKHART AWOS SITE       37.01N 101.89W
07/19/2018  M47 MPH          MORTON             KS   AWOS

            AWOS STATION EHA, ELKHART AWOS SITE.

&&

RB
Local storm report, Jul 19, 4:46 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
446 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             9 S MANTER              37.39N 101.89W
07/19/2018  E0.88 INCH       MORTON             KS   PUBLIC

&&

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:10 PM CDTSpecial Weather StatementDDCPawnee50 min
Jul 18, 8:47 PM CDTSpecial Weather StatementDDCPawnee43 min
Jul 19, 1:27 PM CDTHeat AdvisoryDDCBarber, Clark, Comanche30 hr
Jul 19, 3:02 PM CDTSpecial Weather StatementDDCMorton58 min
Jul 19, 3:12 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton48 min
Jul 19, 3:59 PM CDTSpecial Weather StatementDDCMorton46 min
Jul 19, 6:07 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman38 min
Jul 19, 6:18 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Stanton57 min
Jul 19, 6:35 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell55 min
Jul 19, 6:38 PM CDTSevere Thunderstorm WarningDDCFord52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.